Alert archive / South Carolina / Tornado Warnings in 1998
Tornado Warning 25, NWS Wilmington, NC
NWS Wilmington, NC issued this tornado warning at Jun 19, 1998, 5:03 PM EDT for Florence County, South Carolina. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 19, 1998, 5:03 PM EDT (21:03 UTC)
- Expired
- Jun 19, 1998, 5:35 PM EDT
- In force
- 32 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County Florence County, SC
The radar
The Wilmington radar (KLTX), 117 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 19, 3:15 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 9.1 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1030 J/kg
- Mixed-layer CIN
- -185 J/kg
- Mixed-layer LCL
- 1604 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
400 WFUS1 KILM 192104 TORILM SCC041-192135- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 503 PM EDT FRI JUN 19 1998 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A... * TORNADO WARNING FOR... FLORENCE COUNTY IN NORTHEASTERN SOUTH CAROLINA * UNTIL 535 PM EDT DOPPLER WEATHER RADAR INDICATED A TORNADO WAS JUST EAST OF COWARD MOVING TOWARD PAMPLICO. THIS TORNADO WILL NEAR BY 515 PM. IF YOU ARE IN THE PATH OF A TORNADO...GO TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. AVOID WINDOWS. IF CAUGHT OUTSIDE...LAY DOWN IN A DITCH AND COVER YOUR HEAD WITH YOUR HANDS. HEWITT/TM
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this tornado warning went out at Jun 19, 1:32 PM EDT, 3 hours 31 minutes earlier.
Area forecast discussion, Jun 19, 1:32 PM EDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 132 PM EDT FRI JUN 19 1998 RDU: QUESTION FOR THE SHORT TERM IS AMOUNT OF CONVECTIVE DEVELOPMENT WE CAN EXPECT IN THE WAKE OF THE SEMI-ORGANIZED TSTM AREA DROPPING SE TWD THE SRN OUTER BANKS EARLY THIS AFTN. KRAX 88D SHOWING OUTFLOW BOUNDARIES MOVG SWD INTO AREA WITH > 3000J CAPES. WHILE STRONG/SVR STORMS FM GSP-MCN STEAL THE SHOW...BELIEVE WE CONTINUE 30 POPS TO AROUND MIDNIGHT...POSSIBLY LONGER IMMEDIATE COAST AND SHORTER INLAND AND NRN ZONES. SAT LOOKS MOSTLY SUNNY AND HOT...EVEN ON THE BEACHES WITH DOWNSLOPE TRAJECTORY SIMILAR TO WHAT WE SAW ON WED...SUBSIDENCE LOOKS IMPRESSIVE. MOSTLY CLR SAT NIGHT AND MOSTLY SUNNY AND HOT AGAIN SUNDAY. LOWER DEW POINTS THIS WEEKEND EXPECTED TO KEEP THE HEAT INDEX VALUES BELOW ADVISORY CRITERIA. CWF: OFFSHORE FLOW TO DOMINATE THIS FCST PERIOD. WILL CONTINUE TO INDICATE SW WINDS 15 TO 20 KT BECMG W TONIGHT. HIGHER SEAS OFF OF DIAMOND AND LOOKOUT. WND SPEEDS 15 KT OR LESS FOR THE REMAINDER OF THE WEEKEND...SEAS 2-4 FT. SEA BREEZE WILL BE FIGHTING WLY COMPONENT EACH AFTN...SHOULD MAKE SOME LEADWAY CREATING TEMPO SLY COMPONENTS. DISC: BUSY ON RADAR...WILL BE BRIEF. LOOKS LIKE A BEACH WEEKEND WITH SUMMERTIME WX. DEW POINTS WILL BE A BIT HIGHER ON THE COAST BUT WLY COMPONENT SHOULD NOT BE STRONG ENOUGH TO PIN SEA BREEZE RIGHT ON THE WATER...SO WHILE TEMPS MAY BRIEFLY TOUCH 90...FALLBACK TO MID 80S BY MID AFTN IS LIKELY. .MHX...NONE. RVT
In the hours before
Local storm report, Jun 19, 4:46 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
446 PM EDT FRI JUN 19 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0446 PM CADES SC WIND DAMAGE
06/19/98 WILLIAMSBURG TREES DOWN REPORTED BY
CO-OP OBSERVER
DCHLocal storm report, Jun 19, 4:48 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
446 PM EDT WED JUN 17 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0446 PM CADES SC WIND DAMAGE
06/19/98 WILLIAMSBURG TREES DOWN REPORTED BY
CO-OP OBSERVERLocal storm report, Jun 19, 4:52 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
452 PM EDT FRI JUN 19 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0426 PM HARTSVILLE SC WIND DAMAGE
06/19/98 DARLINGTON TREES DOWN IN THE COMMUNITY
OF ASHELYN.
NUMEROUS LIGHTNING STRIKES
TO HOUSES.
DCHLocal storm report, Jun 19, 4:52 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
452 PM EDT FRI JUN 19 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0426 PM HARTSVILLE SC WIND DAMAGE
06/19/98 DARLINGTON TREES DOWN IN THE COMMUNITY
OF ASHELYN.
NUMEROUS LIGHTNING STRIKES
TO HOUSES.
DCHLocal storm report, Jun 19, 5:00 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
500 PM EDT FRI JUN 19 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0453 PM OAK GROVE SC WIND DAMAGE
06/19/98 DILLON 60 MPH WIND GUST
20 FOOT CHAIN LINK
GATE RIPPED APART.
REPORTED BY WEATHER SPOTTER.
0458 PM SCRANTON SC WIND DAMAGE
06/19/98 FLORENCE TREES DOWN.
POWER OUTAGES.
REPORTED BY WEATHER SPOTTER
DCHLocal storm report, Jun 19, 5:00 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
500 PM EDT FRI JUN 19 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0453 PM OAK GROVE SC WIND DAMAGE
06/19/98 DILLON 60 MPH WIND GUST
20 FOOT CHAIN LINK
GATE RIPPED APART.
REPORTED BY WEATHER SPOTTER.
0458 PM SCRANTON SC WIND DAMAGE
06/19/98 FLORENCE TREES DOWN.
POWER OUTAGES.
REPORTED BY WEATHER SPOTTER
DCHThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 4:29 PM EDT | Severe Thunderstorm Warning | ILM | Dillon, Florence, Marlboro | 46 min |
| Jun 19, 4:29 PM EDT | Severe Thunderstorm Warning | ILM | Darlington | 46 min |
| Jun 19, 4:47 PM EDT | Severe Thunderstorm Warning | ILM | Williamsburg | 48 min |
| Jun 19, 4:52 PM EDT | Severe Thunderstorm Warning | ILM | Florence | 48 min |
| Jun 19, 4:52 PM EDT | Severe Thunderstorm Warning | ILM | Williamsburg | 43 min |
| Jun 19, 5:17 PM EDT | Severe Thunderstorm Warning | ILM | Marion | 48 min |
| Jun 19, 5:32 PM EDT | Severe Thunderstorm Warning | ILM | Georgetown, Horry | 48 min |
Nearby
Tornado Warnings in South Carolina, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.